Doctors at an east London hospital say they are seeing so many risky cases of laughing gas misuse that they have drawn up treatment guidelines for colleagues in the UK.
Nitrous oxide, sold in metal canisters, is one of the most commonly used drugs by 16 to 24-year-olds. Heavy use can lead to a vitamin deficiency that damages nerves in the spinal cord. The Royal London Hospital team say medics need to be on alert. These patients come in with nerve-related symptoms – being unable to walk, falling over or experiencing tingling or loss of sensation in their feet and hands. Some have nerve-related bladder or bowel problems or incontinence. Importantly, for NHS workers, few mention nitrous oxide use.
Prof Alastair Noyce, a consultant neurologist at Queen Mary University of London, said “These are young people we are seeing – teenagers and people in their 20s. “What’s striking now is the severity. We’ve seen that increase over the last 12 months or so.” He said that might be linked to people using large cylinders of the gas which can contain a similar amount to 60 or 70 of the small silver canisters that can be seen scattered on streets and in parks. “If you have been using it and you develop symptoms, stop using it immediately and seek medical help as soon as possible,” he said.
Risks Of Nitrous Oxide
Nitrous oxide slows down your brain and your body’s responses. Too much can make you faint, lose consciousness, or suffocate. Chronic heavy use can also cause nerve damage. Inhaling directly from the canister is particularly dangerous – the gas is freezing cold and under high pressure, which can damage the throat and lungs, stop breathing or slow the heart. The government in England and Wales is considering a ban on use and sales over health concerns. In January, the Netherlands became the first country in the world to make its use illegal. Authorities say the gas can still be used for medical purposes, as an anesthetic, and in the food industry – as a propellant for making whipped cream.
Emma Cain, who lost her son Jon after he used another type of volatile gas called butane, has been warning other young people of the dangers of inhaling substances. Jon died aged 17 from cardiac arrest in 2011 immediately after inhaling the lighter gas. In an interview, she said: “I’m just one person, trying to stop people from doing it, and if that means I have to stop them on the street, I will do that. Kerry-Anne Donaldson, 26, from London, started taking canisters of laughing gas when she was 18, mostly at parties. The first time Kerry-Anne ended up in hospital, she was seriously ill – but she kept taking it “to chase the first high I felt”.
Did you subscribe to our daily Newsletter?
It’s Free! Click here to Subscribe